Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 3, 2021York County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 3, 2021, 4:05 PM EDT for York County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 4:05 PM EDT (20:05 UTC)
Expired
Jun 3, 2021, 4:30 PM EDT
In force
25 min
Issued by
NWS State College, PA

County York County, PA

The radar

The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS81 KCTP 032005
SPSCTP

Special Weather Statement
National Weather Service State College PA
405 PM EDT Thu Jun 3 2021
 
PAZ065-032030-
York PA-
405 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 430
PM EDT...

At 405 PM EDT, Doppler radar indicated a strong thunderstorm over
Stonybrook-Wilshire, moving east at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
York, Spry, East York, Stonybrook-Wilshire, Tyler Run-Queens Gate,
Hallam, Emigsville, Wrightsville, Yorklyn, Windsor, Yorkana, Safe
Harbor, East Prospect and Penn State York.

LAT...LON 3992 7669 4003 7674 4005 7658 4004 7657
      4005 7654 4003 7653 3999 7650 3997 7650
      3995 7648 3991 7639
TIME...MOT...LOC 2005Z 257DEG 25KT 3996 7662 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 3, 3:52 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 3, 3:52 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
352 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Strong to severe thunderstorms remain possible this afternoon
and evening over the Lower Susquehanna Valley. Conditions will
dry out in time for the weekend before the first heat wave of
the year brings an extended stretch of hot and humid weather
into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SVR wx watch will be issued very shortly for the SErn counties.
The main threat is wind damage as the CAPE is long and skinny
with warm temps aloft (not favorable for large hail). This is
actually more favorable for heavy rain, but only if we get some
training/repeated cells over the same area. FFG over the far
SErn part of York Co and SErn half of Lanc Co are much lower
than the rest of the lower Susq. The threat of flash flooding is
still expected to not be widespread thansk to a slight but
steady movement of the indiv cells, and relatively high FFG
(2.2.5"/1hr) over a stripe from Pottsville to Harrisburg to
Chambersburg. However, PWATs are high and multiple shots of rain
could lead to minor flooding in spots. The balance of the area
is more stable and cool from earlier rainfall. That said, there
is still a chance for isold TS over much of the The severe threat
in the SE should diminish around or just before sunset.

The upper level forcing does move east, and we'll be under NVA
for much of the rest of the night. Low pressure center to our
north will also slide eastward and drag a weak trough/cold front
in from the west late tonight. This could flare things up right
along the line, but these cells should be low-topped and will be
battling the large-scale downward motion. Will hold onto some
PoPs for the night, but show a gradual decrease in coverage thru
the night. Mins will remain mild and humidity high.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Cold front/trough will be just into the western zones around
sunrise. This leaves much of the area in the warm sector and
susceptible to destabilization on Friday. The sfc forcing will
likely fire up sct/nrms TSRA in the mid-day and aftn, moving
east steadily after popping up. Will keep the highest PoPs in
the SE where they'll have more time to cook. Holding maxes in
the l70s in the west due to timing of the front and
redevelopment of clouds there in the aftn. But, many other
places will be in the 75-80F range. SHRA/TSRA will be dying off
perhaps a little before sunset on Fri.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Looks like weak frontal system will be far enough to the east to
give us mainly dry weather after 00Z Saturday.

Mainly dry weather is expected for the first part of the week,
given the building ridge. However, any weak mid level jet
segments could trigger a shower or storm. This based on having
higher dewpoints this warm spell, after several warm spells this
spring with low dewpoints.

Some hints of a chance of a weak back door cold front toward
mid week. Thus a tad less humid.

Beyond this forecast period, models show a rather strong back
door cold front late next week. That has been often what we
have had this season so far.

Anyway, this weekend will be much warmer than last weekend.
Some 30 to 40 degrees warmer.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
An area of widespread showers is moving through much of the
region as of early this afternoon. There hasn't been much
lightning yet, but should see an increasing threat for VCTS as
we go through the afternoon. The greatest instability will
likely be at MDT and LNS where lightning and isolated strong
wind gusts will be possible.

Heading into tonight, model guidance suggests a return of low
cloudiness pretty much areawide with plenty of low level
moisture from earlier rain. Expecing MVFR to brief IFR
conditions at most terminals.

Outlook...

Friday...Scattered showers and storms, mainly during the aftn.

Saturday-Tuesday...Generally dry with predominantly VFR conds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin
AVIATION...Martin/Evanego/Travis
Hazardous weather outlook, Jun 3, 3:02 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
302 PM EDT Thu Jun 3 2021

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-041915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
302 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-041915-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
302 PM EDT Thu Jun 3 2021

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Isolated, short-duration flooding may also occur particularly in
poor drainage areas and urban corridors.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 3, 2:52 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT Thu Jun 3 2021

PAZ064>066-031915-
Lancaster PA-York PA-Adams PA-
252 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...YORK...AND
ADAMS COUNTIES UNTIL 315 PM EDT...

At 251 PM EDT, Doppler radar indicated a strong thunderstorm over
Gettysburg, moving northeast at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
York, Hanover, Weigelstown, Elizabethtown, Gettysburg, Parkville, Red
Lion, Spry, Dallastown, Hampton, Shiloh, East York,
Stonybrook-Wilshire, West York, Maytown, Codorus, Grantley, Tyler
Run-Queens Gate, McSherrystown and Valley View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3975 7730 4001 7732 4003 7719 4005 7717
      4013 7674 4012 7672 4014 7671 4016 7658
      3986 7649
TIME...MOT...LOC 1851Z 255DEG 28KT 3986 7723

Martin
Special weather statement, Jun 3, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
405 PM EDT Thu Jun 3 2021

PAZ065-032030-
York PA-
405 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 430
PM EDT...

At 405 PM EDT, Doppler radar indicated a strong thunderstorm over
Stonybrook-Wilshire, moving east at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
York, Spry, East York, Stonybrook-Wilshire, Tyler Run-Queens Gate,
Hallam, Emigsville, Wrightsville, Yorklyn, Windsor, Yorkana, Safe
Harbor, East Prospect and Penn State York.

LAT...LON 3992 7669 4003 7674 4005 7658 4004 7657
      4005 7654 4003 7653 3999 7650 3997 7650
      3995 7648 3991 7639
TIME...MOT...LOC 2005Z 257DEG 25KT 3996 7662

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:52 PM EDTSpecial Weather StatementCTPAdams, York23 min
Jun 3, 4:09 PM EDTSpecial Weather StatementCTPLancaster36 min
Jun 3, 4:28 PM EDTSpecial Weather StatementCTPLancaster17 min
Jun 3, 4:52 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.